Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 714, NWS Jackson, MS

August 27, 2003Yazoo County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 27, 2003, 1:46 PM CDT for Yazoo County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 1:46 PM CDT (18:46 UTC)
Expired
Aug 27, 2003, 2:15 PM CDT
In force
29 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Yazoo County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2901 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 271846
SVRJAN
MSC163-271915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
146 PM CDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YAZOO COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 215 PM CDT

* AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF BENTONIA...OR ABOUT 14
  MILES SOUTH OF YAZOO CITY...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL YAZOO COUNTY 

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 3276 9040 3262 9041 3269 9019 3275 9022

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:14 AM CDT, 10 hours 32 minutes earlier.

Area forecast discussion, Aug 27, 3:14 AM CDT, 10 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 AM CDT WED AUG 27 2003

PRIMARY FORECAST ISSUES ARE RAIN CHANCES FOR NEXT FEW DAYS. ABUNDANT
MOISTURE CURRENTLY IN PLACE. DEWPOINTS IN THE MID 70S AND AREA
SOUNDINGS AND WATER VAPOR PIX SHOW DEEP LAYER MOISTURE. LATEST
ANALYSES SHOW UPPER RIDGE CONTINUING TO WEAKEN WITH SHORTWAVE NOTED
ALONG LOWER MS RIVER VALLEY. WILL SEE SERIES OF SHORTWAVES TRACK
ACROSS THE REGION OVER THE NEXT FEW DAYS. HEIGHTS TO CONTINUE TO
FALL WITH TIME AS WESTERLIES SHIFT SLOWLY SWD BUT DO NOT SEE ANY
SIGNIFICANT IMPULSES IN THE SHORT TERM. SURFACE BOUNDARY REMAINS
NORTH OF THE FORECAST AREA THROUGH FRIDAY AS SURFACE LOW PRESSURE
DEVELOPS OVER TX BUT BOUNDARY IS FINALLY SHIFTED NEAR THE NRN MS
BORDER THIS WEEKEND. MAIN CONCERN AT THIS TIME IS POSSIBILITY OF
HEAVY RAINFALL IN CONVECTION THAT DEVELOPS. WILL MAINTAIN CHANCE
CATEGORY POPS FOR NOW BUT CONFIDENCE LOW THIS MORNING DUE TO MISSING
MODEL/MOS GUIDANCE AND HEAVIER PRECIP COVERAGE POSSIBLE AS THE WEEK
PROGRESSES.

PRELIM NUMBERS:
JAN 92/73/92/73 3232
MEI 92/73/92/72 3232

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Aug 27, 6:44 AM CDT, 7 hours 2 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281038-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
538 AM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST
ARKANSAS...CENTRAL MISSISSIPPI AND NORTHEAST LOUISIANA THROUGH
EARLY THIS EVENING. THE THUNDERSTORMS WILL BECOME MORE ISOLATED
AFTER DARK. NO SEVERE WEATHER IS EXPECTED THROUGH THE PERIOD.

A MOIST AND QUITE UNSTABLE AIR MASS WILL REMAIN IN PLACE ACROSS
THE LOWER MISSISSIPPI VALLEY THROUGH TONIGHT. DAYTIME HEATING
WILL RESULT IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS ACROSS
THE REGION EACH DAY. A SERIES OF WEAK UPPER LEVEL DISTURBANCES
UNDER A BROAD RIDGE WILL HELP TO TRIGGER THE SCATTERED
THUNDERSTORMS. DEEPENING SOUTHERLY WIND FLOW WILL CONTINUE
FEEDING TROPICAL MOISTURE INTO THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

...DAYS TWO AND THREE...THURSDAY AND FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...SATURDAY THROUGH TUESDAY...
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE MAINLY ON SUNDAY OVER
THE LABOR DAY WEEKEND AS A WEAK COLD FRONT MOVES INTO THE REGION
FROM THE PLAINS. THE FRONT SHOULD CROSS MUCH OF THE AREA EITHER
SUNDAY OR SUNDAY NIGHT WHICH WILL PROVIDE A BETTER FOCUS FOR
THUNDERSTORM DEVELOPMENT.
THE AIR MASS AHEAD OF THE FRONT SHOULD REMAIN VERY TROPICAL AS
THE FRONT MOVES SLOWLY EASTWARD WITH LOCALLY HEAVY RAINS ALSO
POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 1:06 PM CDTSevere Thunderstorm WarningJANYazoo29 min
Aug 27, 1:22 PM CDTSevere Thunderstorm WarningJANMadison43 min
Aug 27, 1:42 PM CDTFlash Flood WarningJANGrenada118 min
Aug 27, 1:54 PM CDTSevere Thunderstorm WarningJANGrenada36 min
Aug 27, 2:06 PM CDTSevere Thunderstorm WarningJANMadison24 min
Aug 27, 2:14 PM CDTSevere Thunderstorm WarningJANNeshoba41 min
Aug 27, 2:55 PM CDTSevere Thunderstorm WarningJANAttala45 min
Aug 27, 2:59 PM CDTSevere Thunderstorm WarningJANHolmes46 min
Aug 27, 3:21 PM CDTFlash Flood WarningJANAttala119 min
Aug 27, 3:35 PM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha60 min
Aug 27, 4:08 PM CDTSevere Thunderstorm WarningJANLeflore, Sunflower27 min
Aug 27, 4:25 PM CDTSevere Thunderstorm WarningJANWarren20 min
Aug 27, 4:38 PM CDTSevere Thunderstorm WarningJANBolivar37 min
Aug 27, 5:00 PM CDTSevere Thunderstorm WarningJANCopiah50 min
Aug 27, 5:13 PM CDTSevere Thunderstorm WarningJANFranklin42 min
Aug 27, 5:23 PM CDTSevere Thunderstorm WarningJANClaiborne27 min
Aug 27, 5:25 PM CDTSevere Thunderstorm WarningJANHinds40 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.